Azathioprine-Induced Severe Myelosupression Mimicking Disease Flare in Ulcerative Colitis: A Case Report

Read full text
Authors: Osman Nuri Koyun, Muharrem Özden, Hüseyin Köseoğlu
Cited by: 0

Abstract

Background: Azathioprine is widely used as a steroid-sparing immunomodulator in the long-term management of ulcerative colitis; however, early-onset myelotoxicity remains one of its most serious and potentially life-threatening complications. The clinical presentation of azathioprine-induced marrow suppression frequently overlaps with symptoms of active ulcerative colitis, creating substantial diagnostic uncertainty. Early recognition is critical, particularly given the influence of pharmacogenetic susceptibility—most notably TPMT and NUDT15 variants—on the development of abrupt and profound cytopenias. Case Presentation: We report a 68-year-old man with ulcerative colitis who presented with progressive weakness, fatigue, and profuse bloody diarrhea one month after initiating azathioprine therapy. Initial laboratory testing revealed severe pancytopenia, prompting immediate discontinuation of the drug and initiation of supportive care. Despite withdrawal of azathioprine, cytopenias continued to worsen over the following 48–72 hours, reaching a nadir of 0.59×10³/µL WBC and 27×10³/µL platelets. Beginning on hospital day four, hematologic recovery became evident, with rapid normalization of cell counts by day six and complete clinical resolution at early outpatient follow-up. The temporal pattern of decline and subsequent brisk rebound strongly supported acute azathioprine-induced severe myelosuppression rather than an intrinsic hematologic disorder. The patient was transitioned to mesalamine maintenance therapy, and plans were made to initiate infliximab as a safer long-term immunomodulatory strategy. Conclusion: This case illustrates the diagnostic challenges posed by early azathioprine-induced marrow toxicity, particularly when symptoms mimic an ulcerative colitis flare. The predictable delayed nadir of cytopenias and rapid recovery following drug withdrawal underscore the importance of timely hematologic monitoring during the initial weeks of thiopurine therapy. Early identification enables prompt cessation of the offending agent and prevents progression to catastrophic complications. Given the severity of toxicity observed, thiopurines should not be reintroduced, and biologic agents represent a safer alternative for long-term disease control.

Fields of Study & Subjects

Inflammatory Bowel Disease Acute Lymphoblastic Leukemia research Rheumatoid Arthritis Research and Therapies

Publication details

Journal / source
European Journal of Innovative Medical Research
Volume
1
Issue
1
Pages
26–30
Publication date
5 January 2026